Alert archive / New Mexico / Flash Flood Watches in 2016

Flash Flood Watch 8, NWS Midland/Odessa, TX

September 5, 2016Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Sep 5, 2016, 2:06 PM MDT for Eddy County, Lea County, New Mexico. It took effect at Sep 6, 2016, 12:00 PM MDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2016, 2:06 PM MDT (20:06 UTC)
In effect from
Sep 6, 2016, 12:00 PM MDT
Expired
Sep 7, 2016, 6:00 AM MDT
In force
18 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WGUS64 KMAF 052006
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT MON SEP 5 2016

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO...VAN HORN AND THE HIGHWAY 54
CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...THE MARFA
PLATEAU...AND PRESIDIO VALLEY.

.TROPICAL STORM NEWTON IS FORECAST TO MOVE UP THROUGH THE GULF OF
CALIFORNIA AND INTO SOUTHEAST ARIZONA BY WEDNESDAY NIGHT. ABUNDANT
TROPICAL MOISTURE FROM NEWTON WILL SURGE INTO WEST TEXAS AND
SOUTHEAST NEW MEXICO...AND CHANCES OF SHOWERS AND THUNDERSTORMS
WILL INCREASE THROUGH AT LEAST TUESDAY NIGHT OVER MUCH OF THE
REGION. SOILS ARE ALREADY SATURATED OVER SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS FROM RAINFALL OVER THE PAST TWO WEEKS...SO ANY
ADDITIONAL RAINFALL OVER THE WATCH AREA WILL RESULT IN LOCALIZED
FLASH FLOODING.

NMZ027>029-033-034-TXZ057-058-074-079-080-258-061000-
/O.NEW.KMAF.FF.A.0008.160906T1800Z-160907T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PRESIDIO VALLEY-MARFA PLATEAU-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
VAN HORN...PECOS...ALPINE...FORT DAVIS...PRESIDIO...MARFA...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
306 PM CDT MON SEP 5 2016 /206 PM MDT MON SEP 5 2016/

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND 
  SOUTHWEST TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST 
  NEW MEXICO...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...  
  GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY AND 
  SOUTHERN LEA COUNTY.  IN SOUTHWEST TEXAS...DAVIS/APACHE 
  MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...  
  PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS AND VAN 
  HORN AND HIGHWAY 54 CORRIDOR.  

* FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING

* CHANCES OF RAINFALL WILL INCREASE ACROSS SOUTHEAST NEW MEXICO 
  AND MUCH OF WEST TEXAS AS MOISTURE FROM TROPICAL STORM NEWTON
  STREAMS INTO THE REGION FROM THE WEST.  

* 1 TO 3 INCHES OF RAINFALL CAN BE EXPECTED OVER SOUTHEAST NEW
  MEXICO AND MUCH OF WEST TEXAS TUESDAY AFTERNOON AND NIGHT.
  LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE...RESULTING IN FLASH 
  FLOODING AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
898 
WGUS64 KMAF 060711
FFAMAF

FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 AM CDT TUE SEP 6 2016

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
WEDNESDAY MORNING FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO...VAN HORN AND THE HIGHWAY 54
CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...THE MARFA
PLATEAU...AND PRESIDIO VALLEY.

.HURRICANE NEWTON IS FORECAST TO MOVE UP THROUGH THE GULF OF
CALIFORNIA AND INTO SOUTHEAST ARIZONA BY WEDNESDAY NIGHT. ABUNDANT
TROPICAL MOISTURE FROM NEWTON WILL SURGE NORTH INTO WEST TEXAS
AND SOUTHEAST NEW MEXICO...AND CHANCES OF SHOWERS AND
THUNDERSTORMS WILL INCREASE THROUGH TONIGHT OVER MUCH OF THE
REGION. SOILS ARE ALREADY SATURATED OVER SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS FROM RAINFALL OVER THE PAST TWO WEEKS...SO ANY
ADDITIONAL RAINFALL OVER THE WATCH AREA WILL RESULT IN LOCALIZED
FLASH FLOODING.

NMZ027>029-033-034-TXZ057-058-074-079-080-258-062100-
/O.CON.KMAF.FF.A.0008.160906T1800Z-160907T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PRESIDIO VALLEY-MARFA PLATEAU-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
VAN HORN...PECOS...ALPINE...FORT DAVIS...PRESIDIO...MARFA...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
211 AM CDT TUE SEP 6 2016 /111 AM MDT TUE SEP 6 2016/

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON THROUGH WEDNESDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS... 
  INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO... 
  CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS 
  OF EDDY COUNTY...NORTHERN LEA COUNTY AND SOUTHERN LEA COUNTY. 
  IN SOUTHWEST TEXAS...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE 
  MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...REEVES COUNTY 
  AND UPPER TRANS PECOS AND VAN HORN AND HIGHWAY 54 CORRIDOR. 

* FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON THROUGH WEDNESDAY 
  MORNING 

* CHANCES OF RAINFALL WILL INCREASE ACROSS SOUTHEAST NEW MEXICO 
  AND MUCH OF WEST TEXAS AS MOISTURE FROM TROPICAL STORM NEWTON 
  STREAMS INTO THE REGION FROM THE WEST. 

* 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED OVER SOUTHEAST NEW 
  MEXICO AND MUCH OF WEST TEXAS TUESDAY AFTERNOON AND NIGHT. 
  LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE...RESULTING IN FLASH 
  FLOODING AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
993 
WGUS64 KMAF 061949
FFAMAF

FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT TUE SEP 6 2016

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
WEDNESDAY MORNING FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO...VAN HORN AND THE HIGHWAY
54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...THE MARFA
PLATEAU...AND PRESIDIO VALLEY.

.HURRICANE NEWTON IS FORECAST TO MOVE UP THROUGH THE GULF OF
CALIFORNIA AND INTO SOUTHEAST ARIZONA BY WEDNESDAY NIGHT.
ABUNDANT TROPICAL MOISTURE FROM NEWTON WILL SURGE NORTH INTO WEST
TEXAS AND SOUTHEAST NEW MEXICO...AND CHANCES OF SHOWERS AND
THUNDERSTORMS WILL INCREASE THROUGH TONIGHT OVER MUCH OF THE
REGION. SOILS ARE ALREADY SATURATED OVER SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS FROM RAINFALL OVER THE PAST TWO WEEKS...SO ANY
ADDITIONAL RAINFALL OVER THE WATCH AREA WILL RESULT IN LOCALIZED
FLASH FLOODING.

NMZ027>029-033-034-TXZ057-058-074-079-080-258-071000-
/O.CON.KMAF.FF.A.0008.000000T0000Z-160907T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PRESIDIO VALLEY-MARFA PLATEAU-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
VAN HORN...PECOS...ALPINE...FORT DAVIS...PRESIDIO...MARFA...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
249 PM CDT TUE SEP 6 2016 /149 PM MDT TUE SEP 6 2016/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS... 
  INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO... 
  CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS 
  OF EDDY COUNTY...NORTHERN LEA COUNTY AND SOUTHERN LEA COUNTY. 
  IN SOUTHWEST TEXAS...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE 
  MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...REEVES COUNTY 
  AND UPPER TRANS PECOS AND VAN HORN AND HIGHWAY 54 CORRIDOR. 

* THROUGH WEDNESDAY MORNING

* CHANCES OF RAINFALL WILL INCREASE ACROSS SOUTHEAST NEW MEXICO 
  AND MUCH OF WEST TEXAS AS MOISTURE FROM TROPICAL STORM NEWTON 
  STREAMS INTO THE REGION FROM THE WEST. 

* 1 TO 3 INCHES OF RAINFALL CAN BE EXPECTED OVER SOUTHEAST NEW
  MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND TONIGHT.
  LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE...RESULTING IN FLASH
  FLOODING AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.  FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 5, 2:00 PM MDT, 6 minutes earlier.

Area forecast discussion, Sep 5, 2:00 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 PM CDT MON SEP 5 2016

.DISCUSSION...

WV imagery shows the upper ridge anchored over AR/LA/MS, w/a
longwave trough over the wrn CONUS. Main concerns this forecast
will be T.S. Newton, currently located south of Baja, and forecast
to reach Cabo San Lucas in around 24 hours. Most models
initialized too weak on this feature, but bring it up thru
Baja/Gulf of CA into SE AZ by 00Z Thursday as the west coast
trough moves inland. The NAM lags Newton well behind the longer-
range models, and is an outlier. Closer to home, PWATS will be on
the increase thru at least Wednesday afternoon, w/ensemble
anomalies increasing them to over 2.5 std devs abv normal over SE
NM and 2 std devs for the rest of the FA. Forecast warm lyr
thicknesses increase to 3.5-4 km area- wide, which is pretty good
for SE NM, and will help to promote efficient warm rain processes.
Only limiting factor may be associated cloud cover hindering
destabilization. Even so, areas of greatest concern are precisely
those that have received a mess of rainfall over the past couple
of weeks. It won't take but a shower or two to get SE NM back into
flash flood territory, as soils are still saturated. That said,
we've issued a Flash Flood Watch for SE NM and wrn zones of West
Texas, for Tue afternoon thru Tue night. This may need to be
extended, depending on Newton's behavior over the next few days.

Otherwise, temps should increase to abv-normal by Wednesday
afternoon, and keep trending up thru Friday.  Friday night/Saturday,
models drop a cold front into the area, taking temps down to below-
normal Saturday afternoon and another chance of convection to the
area.  Temps should recover back to abv-normal by Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  89  75  90 /  10  30  20  30
Carlsbad                       70  81  69  84 /  10  50  60  40
Dryden                         75  89  75  91 /  20  30  20  20
Fort Stockton                  71  86  72  88 /  20  40  30  40
Guadalupe Pass                 65  75  64  77 /  20  60  70  40
Hobbs                          68  80  68  82 /  10  50  50  40
Marfa                          65  80  66  82 /  30  60  50  40
Midland Intl Airport           73  87  73  90 /  10  30  20  30
Odessa                         73  86  74  88 /  10  30  20  30
Wink                           73  87  73  88 /  10  40  40  30

&&

.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch from Tuesday afternoon through late Tuesday
     night for Central Lea County-Eddy County Plains-Guadalupe
     Mountains of Eddy County-Northern Lea County-Southern Lea
     County.

TX...Flash Flood Watch from Tuesday afternoon through Wednesday
     morning for Davis/Apache Mountains Area-Guadalupe Mountains-
     Marfa Plateau-Presidio Valley-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

&&

84/44
Hazardous weather outlook, Sep 5, 1:27 PM MDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT MON SEP 5 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
227 PM CDT MON SEP 5 2016 /127 PM MDT MON SEP 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT MAINLY ACROSS THE MOUNTAIN REGIONS AND SOUTH
ACROSS THE BIG BEND AND RIO GRANDE VALLEY AREAS. THE MAIN THREATS
INCLUDE BRIEF HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES INCREASE AREAWIDE TUESDAY AND WEDNESDAY
THOUGH BEST CHANCES WILL BE OVER SOUTHEAST NEW MEXICO AND
SOUTHWARD THROUGH THE DAVIS MOUNTAINS AND PRESIDIO VALLEY. THERE
IS A CONCERN FOR HEAVY RAINFALL AND FLOODING/FLASH FLOODING TO
OCCUR ACROSS SOME AREAS...PARTICULARLY THOSE LOCATIONS THAT HAVE
RECEIVED WETTING RAINS RECENTLY. A FLASH FLOOD WATCH IS IN EFFECT
FOR PORTIONS OF THE AREA FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Flash Flood Watches in New Mexico, 2016Flash Flood Watches in Texas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.